Have you given up on Retin-A?

Have you given up on Retin-A?
Have you given up on Retin-A?

When I turned 40, a new eye shadow or blush just didn’t cut it. My skin was looking tired. I went for a consult at a top New York teaching hospital. The doctor there had one suggestion for me: Retin-A. Even more significant was the off-the-cuff advice I got from her assistant, a radiant outdoorsy blonde with glowing skin who said, “If I could, I would bathe in Retin-A.”

Real Simple magazine interviewed a doctor who said, “People use Retin-A too much, use it too often, experience negative side effects and then give up on it too soon.”

Informally, I asked some women who typically spend a lot of money on their faces if they use Retin-A. An attractive designer had a facelift, eye lift and does regular “maintenance” with Botox and fillers But when it comes to Retin-A, “I used Retin-A some years back. I didn't use it correctly, not leaving days between uses, and one day it caught up with me causing my face to itch, non-stop. My face got red all over with a rash and then began to peel. After a couple of weeks of this, I was afraid to ever use it again.”

Another friend who uses every extra penny she has on facial fillers and Botox said, “I was told to use it years ago by a dermatologist. I used it for a while and then I stopped. I don’t know why.”

A very young woman who was using Retin-A for acne was advised to discontinue use during her pregnancy. However, now that baby is almost three, I asked her if she resumed use. The answer: “No. I’ve got to do it, but I haven’t yet.”

An attractive, well-turned out blonde was the only Retin-A user I unearthed: “Yes, I still use it sparingly a few times a week. It can be a little drying but it gives my skin a nice texture.” By the way, she does have that fresh-faced look.

If you haven’t given it a shot, you may want to ask a qualified skin professional about getting started. If you fell off the wagon, it’s never too late to get back on.

About the Author